|Drug Resistance, So Fast?
Apr 10, 2006
Hi Doctor Benjamin Young,
Its me again. Always disturbing you But your advice really means a lot to us!
Yesterday I brought my husband for check up, his CD4 count increase from 50 to 58, doctor is not happy with the figure, taken Viral Load test only yesterday, results will be out later. As according to doctor, if Viral Load shows bad result, it means drug resistance had occurred and it is the time to change the medicine. The problem is, if we proceed to change the medicine, it will be having drug interaction with TB medicine, he is on third month TB treatment right now.
Before I proceed to ask my questions, I would give the details of his illness and medication as below:-
6 June 2005 => Diagnose AIDS with CD4 only 7 22 June 2005 => Start HAART treatment with of Efavirenz, Lamivudine, Zidovudine 28 June 2005 => Viral Load test shows 147 only (The test was taken one week after the commence of HAART, no base line for Viral Load) 27 Sept 2005 => CD4 increase from 7 to 50 11 Oct 2005 => Symptoms of TB infections appeared, but GHs doctor cant diagnose anything 13 Dec 2005 => Diagnose TB in private hospital, start treatment immediately, add 200mg of Enfavirenz. (Still having low grade fever till mid of Feb, the temperature drop from 37.4 to 37.2) 27 Feb 2006 => Taken CD4 test, results was given March 7 shows 58 only. 7 March 2006 => Taken Viral Load test, pending for result.
My husband is very weak since the first diagnosis. We keep encourage him until he feel better lately. But yesterday result made him feel depress again.
He is having TB symptoms on Oct last year, but start treatment only on Dec, there is a delay of 2 months, in addition to this, his response to TB medicine is a bit slow, after two months treatment, then only his body temperature is under control. Besides, my understanding is, when HIVers diagnose TB, it makes the HIV virus more active and vice versa. Based on the above points, I would expect there is a drop of CD4 count. But the result shows an increase of 8, anyhow Doctor is very unhappy with the slow improvement, suspecting drug resistance had occurred, anyhow have to wait until the Viral Load test result. But Doctors worry had made my husband feel depress while waiting for the viral load test results which will be 2 weeks later.
I keep consoling my husband. But I am not sure of my understanding and assumptions are correct. Could you please give us your expertise view in the increase of CD4 from 50 to 58? Have asked the doctor for the CD4% but not available.
Should we feel worry on this? Will drug resistance occur so fast despite 100% adherence on HAART medicine? One week after HAART, viral load figure shows 147 should indicate a good response of the medicine, can I assume drug resistance wont happen so fast? What would you guess or expect on the viral load figure? Would you expert a high figure based on the slow increase in the CD4 or still undetectable? I thought we shouldnt make a decision just based on 1 lab test, right ?
Besides all the above, I read through the Ask The Expert forum and realized the combination of Efavirenz, Lamivudine, Zidovudine, cant help much on the increase in the CD4 count, am I right? What is your suggestion of other medicine, hopefully it is available in Malaysia.
I know I should sit down and wait for the viral load test report. But it is a tough time for me and my husband especially, therefore your advice means a lot to me. Hope you dont mind to help. I am crying..
Highly appreciated your fast action.
Thank you very much in advance.
| Response from Dr. Young
Thank you for your follow up. I apologize for the delay in my reply.
You've given a very nice summary of your husband's situation- overall, I'm not convinced that the problem is related to drug resistance, though by now you should have the viral load results to confirm. His initial viral load response, down to 147, was highly indicative that his regimen was very potent. Such regimens, well adhered to, should remain active for a long time.
The fact that your husband has tuberculosis clearly can complicate his treatment management, with issues related to his symptoms and the adjustment in his dose of medications. Indeed, TB complicates the management of many HIV patients worldwide. Sometimes the symptoms of TB will flair (or start) only after the initiation of HIV treatments, when CD4s increase-- a syndrome known as immune reconstitutions synddrome. Knowing that his fever has improved suggests improvement from a TB standpoint.
As for the combination itself, I don't feel that this was a bad decision, in part due to the constraints in the available medications and cost outside of the US. The differences between the CD4 cell increases on AZT and other nucleosides is statistically significant in studies, but probably not of great clinical importance (especially if the other options are not available).
So, let me know what your husband's viral load tests have shown; I hope that his TB symptoms have continued to improve. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Eye Floaters After Insertive Oral Sex Worried I Have HIV
- Itchy Balls After Sex With Stripper Condom Broke Sign Of HIV AIDS
- Oral Ulcers After Sex With Hooker Condom Broke Sign Of HIV AIDS
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Red Spots After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Shingles After Touching Open Wound Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.